Time Course and Factors Correlating With Ventricular Tachyarrhythmias After Introduction of Steroid Therapy in Cardiac Sarcoidosis

    loading  Checking for direct PDF access through Ovid

Abstract

Background—

The time course and factors correlating with ventricular tachyarrhythmias (VTs) after introduction of corticosteroid therapy in patients with cardiac sarcoidosis remain to be elucidated.

Methods and Results—

We examined 68 consecutive patients with cardiac sarcoidosis in the Tohoku University Hospital from October 1998 to September 2014 (age: 57±11 years old; male:female 18:50) and evaluated VTs after initiation of steroid therapy. VTs were defined as documented ventricular tachycardia or ventricular fibrillation lasting for more than 30 seconds or resulting in cardiovascular collapse, or appropriate implantable cardioverter defibrillator therapy. During a mean follow-up of 5.5 years, 20 out of 68 patients (29%) experienced VTs after initiation of corticosteroid therapy, especially in the first 12 months in 14 patients (70%). A multivariable analysis revealed that positive gallium scintigraphy had a significant correlation with VTs (hazard ratio, 11.33; 95% confidence interval, 3.22–39.92; P<0.001), in addition to reduced left ventricular ejection fraction (hazard ratio, 0.94; 95% confidence interval, 0.90–0.97; P=0.001). Furthermore, electrical storm was noted in 10 patients (14.7%), 8 within the first 12 months of treatment, whereas the recurrence of electric storm was relatively less.

Conclusions—

These results indicate that VTs and electric storm frequently occur in the first 12 months after initiation of corticosteroid therapy, presumably because of inflammatory conditions, and that the positive gallium scintigraphy is a significant and independent predictor of VTs. The present findings may be useful to further improve the management of VTs in patients with cardiac sarcoidosis.

Related Topics

    loading  Loading Related Articles